Emotional Blunting, No Libido, No Life
People are speaking out about Post-SSRI Sexual Dysfunction
Over the last few years, it’s become more broadly accepted that antidepressants can have myriad adverse effects, especially once people decide to come off of the drugs. One of the least-discussed of these effects is Post-SSRI Sexual Dysfunction, or PSSD. Though there’s little research on how prevalent PSSD is, one study has estimated that somewhere near one in 200 people experience permanent sexual dysfunction after starting SSRIs, and another study estimated that nearly 60 percent of people experience some form of sexual side effects from the drug.
Two members of the PSSD Network, a small group of researchers and patients affected by SSRIs, spoke to me about attempting to raise awareness around this issue.
Rosie Tilli is a 23-year old living in Melbourne, Australia and a member of the PSSD network. The following as-told-to has been edited and condensed.
I developed PSSD from taking Lexapro back in 2020, and my symptoms have been progressively worsening since then. I’ve gotten to a point where I feel like I have no choice but to join this in with this activism or I have no reason to live, basically.
In 2017, I was on Luvox for my OCD, but it didn’t do anything, so I stopped it and it was fine. It didn’t have any side effects. But then fast forward to 2020, I was in Melbourne, and we had the longest Covid lockdown ever, and I was getting really, really down about it. I’d had such a good life before. And I felt like it destroyed my life. I had depression, anxiety—just felt really isolated. So I reached out for help, and was told to take Lexapro. The doctor told me it has the least side effects. And then all hell broke loose.
From the first pill of Lexapro, immediately my whole world was fully blunted. It wasn’t like anything I’d ever experienced before. It felt like an adverse drug reaction. I lost my libido from day one. But people kept telling me to push through it, that it would get better if I just waited, even though my body was screaming at me to not take it. I had visual snow and a bunch of other weird side effects. My ears were ringing. And my emotions were completely gone. I couldn’t cry—it felt like someone had vacuumed my soul out of my body.